Often the presence of shock will be instantly apparent along with the underlying cause, such as acute myocardial infarction, anaphylaxis, or hemorrhage. Some patients may be in shock with few symptoms other than generalized weakness, lethargy, or altered mental status. Symptoms that suggest volume depletion include bleeding, vomiting, diarrhea, excessive urination, insensible losses due to fever, or orthostatic light-headedness. A history of cardiovascular disease is important, particularly episodes of chest pain or symptoms of congestive heart failure. Prior neurologic diseases can render patients more susceptible to complications from hypovolemia. Drug use, both prescribed and nonprescribed, is important. Some drugs will cause volume depletion (e.g., diuretics) whereas others depress myocardial contractility (e.g., b blockers). The possibility of an anaphylactic reaction to a new medication or cardiovascular depression due to drug toxicity should be considered.10
Was this article helpful?